A person who had severe bleeding after using synthetic marijuana, often called Spice, K2 or fake weed, has died, the Illinois Department of Public Health said on Saturday in a news release.
IDPH did not identify the person or specify where in the state the person lived.
This is the 38th person from the Chicago area and central Illinois who has experienced severe bleeding and reported using synthetic marijuana.
Digital Access For Only $0.99
For the most comprehensive local coverage, subscribe today.
All cases have required hospitalization for symptoms such as coughing up blood, blood in the urine, severe bloody nose or bleeding gums, IDPH said.
Three of these cases have tested positive for brodifacoum, a lethal anticoagulant often used as a rat poison.
“Synthetic cannabinoids are unsafe. They can contain a variety of chemicals, and users often don’t know what those are, such as rat poison,” said IDPH Director Dr. Nirav D. Shah. “Despite the perception that synthetic cannabinoids are a safe alternative to marijuana, they can cause very severe illness.”